Research Article | Open Access
Guirong Liu, Sanhu Wang, Jurang Yan, "Positive Periodic Solutions for Neutral Delay Ratio-Dependent Predator-Prey Model with Holling-Tanner Functional Response", International Journal of Mathematics and Mathematical Sciences, vol. 2011, Article ID 376862, 14 pages, 2011. https://doi.org/10.1155/2011/376862
Positive Periodic Solutions for Neutral Delay Ratio-Dependent Predator-Prey Model with Holling-Tanner Functional Response
By using a continuation theorem based on coincidence degree theory, we establish some easily verifiable criteria for the existence of positive periodic solutions for neutral delay ratio-dependent predator-prey model with Holling-Tanner functional response , .
The dynamic relationship between the predator and the prey has long been and will continue to be one of the dominant themes in population dynamics due to its universal existence and importance in nature . In order to precisely describe the real ecological interactions between species such as mite and spider mite, lynx and hare, and sparrow and sparrow hawk, described by Tanner  and Wollkind et al. , May  developed the Holling-Tanner prey-predator model In system (1.1), and stand for prey and predator density at time . , , , , , are positive constants that stand for prey intrinsic growth rate, carrying capacity, capturing rate, half-capturing saturation constant, predator intrinsic growth rate, and conversion rate of prey into predators biomass, respectively.
Recently, there is a growing explicit biological and physiological evidence [8–10] that in many situations, especially when predators have to search for food (and, therefore, have to share or compete for food), a more suitable general predator-prey theory should be based on the so-called ratio-dependent theory, which can be roughly stated as that the per capita predator growth rate should be a function of the ratio of prey to predator abundance and so should be the so-called ratio-dependent functional response. This is strongly supported by numerous field and laboratory experiments and observations [11, 12]. Generally, a ratio-dependent Holling-Tanner predator-prey model takes the form of Liang and Pan  obtained results for the global stability of the positive equilibrium of (1.2).
However, time delays of one type or another have been incorporated into biological models by many researchers; we refer to the monographs of Cushing , Gopalsamy , Kuang , and MacDonald  for general delayed biological systems. Time delay due to gestation is a common example, because generally the consumption of prey by the predator throughout its past history governs the present birth rate of the predator. Therefore, more realistic models of population interactions should take into account the effect of time delays.
Recently, Saha and Chakrabarti  considered the following delayed ratio-dependent Holling-Tanner predator-prey model:
In addition, based on the investigation on laboratory populations of Daphnia magna, Smith  argued that the neutral term should be added in population models, since a growing population is likely to consume more or less food than a matured one, depending on individual species (for details, see Pielou ). In addition, as one may already be aware, many real systems are quite sensitive to sudden changes. This fact may suggest that proper mathematical models of the systems should consist of some neutral delay equations. In 1991, Kuang  studied the local stability and oscillation of the following neutral delay Gause-type predator-prey system:
In this paper, motivated by the above work, we will consider the following neutral delay ratio-dependent predator-prey model with Holling-Tanner functional response:
As pointed out by Freedman and Wu  and Kuang , it would be of interest to study the existence of periodic solutions for periodic systems with time delay. The periodic solutions play the same role played by the equilibria of autonomous systems. In addition, in view of the fact that many predator-prey systems display sustained fluctuations, it is thus desirable to construct predator-prey models capable of producing periodic solutions. To our knowledge, no such work has been done on the global existence of positive periodic solutions of (1.5).
For convenience, we will use the following notations: where is a continuous -periodic function.
In this paper, we always make the following assumptions for system (1.5).(H1), , , , , , , , and are continuous -periodic functions. In addition, , , and, , , for any;(H2), , , and , where (H3), where (H4), where .
Our aim in this paper is, by using the coincidence degree theory developed by Gaines and Mawhin , to derive a set of easily verifiable sufficient conditions for the existence of positive periodic solutions of system (1.5).
2. Existence of Positive Periodic Solution
In this section, we will study the existence of at least one positive periodic solution of system (1.5). The method to be used in this paper involves the applications of the continuation theorem of coincidence degree. For the readers' convenience, we introduce a few concepts and results about the coincidence degree as follows.
Let be real Banach spaces, a linear mapping, and a continuous mapping.
The mapping is said to be a Fredholm mapping of index zero if and is closed in .
If is a Fredholm mapping of index zero, then there exist continuous projectors and , such that , . It follows that the restriction of to is invertible. Denote the inverse of by .
The mapping is said to be -compact on if is an open bounded subset of , is bounded, and is compact.
Since is isomorphic to , there exists an isomorphism .
Lemma 2.1 (Continuation Theorem [23, page 40]). Let be an open bounded set, be a Fredholm mapping of index zero, and -compact on . Suppose(i)for each , ;(ii)for each , ;(iii). Then has at least one solution in .
We are now in a position to state and prove our main result.
Theorem 2.2. Assume that (H1)–(H4) hold. Then system (1.5) has at least one -periodic solution with strictly positive components.
Proof. Consider the following system:
where all functions are defined as ones in system (1.5). It is easy to see that if system (2.1) has one -periodic solution , then is a positive -periodic solution of system (1.5). Therefore, to complete the proof it suffices to show that system (2.1) has one -periodic solution.
Take and denote Then and are Banach spaces when they are endowed with the norms and , respectively. Let and be With these notations, system (2.1) can be written in the form Obviously, , is closed in , and . Therefore, is a Fredholm mapping of index zero. Now define two projectors and as Then and are continuous projectors such that , . Furthermore, the generalized inverse (to ) has the form Note that Then and read It is obvious that and are continuous by the Lebesgue theorem, and using the Arzela-Ascoli theorem it is not difficult to show that is bounded and is compact for any open bounded set . Hence is compact on for any open bounded set .
In order to apply Lemma 2.1, we need to search for an appropriate open, bounded subset .
Corresponding to the operator equation , , we have Suppose that is a solution of (2.10) for a certain . Integrating (2.10) over the interval leads to It follows from (2.8) and (2.11) that From (2.12), we have From (H2), (2.10), and (2.13), one can find Let be the inverse function of . It is easy to see that and are all periodic functions. Further, it follows from (2.13), (H1), and (H2) that which yields that According to the mean value theorem of differential calculus, we see that there exists such that This, together with (H2), yields which, together with (2.15) and (H3), imply that, for any , As , one can find that Since , there exist such that From (2.13) and (H4), we obtain which, together with (H4), implies that In view of (2.10), (2.13), and (2.21), we obtain In addition, which, together with (H3), implies that It follows from (2.24) and (2.27) that, for any , which, together with (2.21), implies that From (2.10), we obtain It follows from (H3) that In view of (2.14), we obtain Further, It follows that from (2.10) and (2.14), we obtain From (2.33) and (2.34), one can find that, for any , which imply that In view of (2.10), we have From (2.29), (2.31), (2.36), and (2.37), we obtain From (H4), the algebraic equations have a unique solution , where Set , where is taken sufficiently large such that the unique solution of (2.39) satisfies . Clearly, is independent of .
We now take This satisfies condition (i) in Lemma 2.1. When , is a constant vector in with . Thus, we have This proves that condition (ii) in Lemma 2.1 is satisfied.
Taking , a direct calculation shows that By now we have proved that satisfies all the requirements in Lemma 2.1. Hence, (2.1) has at least one -periodic solution. Accordingly, system (1.5) has at least one -periodic solution with strictly positive components. The proof of Theorem 2.2 is complete.
Corollary 2.4. Assume that (H1), (H4) hold, and , . Then the following delay ratio-dependent predator-prey model with Holling-Tanner functional response
has at least one -periodic solution with strictly positive components.
Next consider the following neutral ratio-dependent predator-prey system with state-dependent delays: where is a continuous function and -periodic function with respect to .
Theorem 2.5. Assume that (H1)–(H4) hold. Then system (2.45) has at least one -periodic solution with strictly positive components.
Proof. The proof is similar to that of Theorem 2.2 and hence is omitted here.
In this paper, we have discussed the combined effects of periodicity of the ecological and environmental parameters and time delays due to the negative feedback of the predator density and gestations on the dynamics of a neutral delay ratio-dependent predator-prey model. By using Gaines and Mawhin's continuation theorem of coincidence degree theory, we have established sufficient conditions for the existence of positive periodic solutions to a neutral delay ratio-dependent predator-prey model with Holling-Tanner functional response. By Theorem 2.2, we see that system (1.5) will have at least one -periodic solution with strictly positive components if (the density-dependent coefficient of the prey) is sufficiently large, the neutral coefficient is sufficiently small, and , where , , stand for capturing rate, half-capturing saturation coefficient, and prey intrinsic growth rate, respectively.
We note that (the time delay due to the negative feedback of the predator density) and (the conversion rate of prey into predators biomass) have no influence on the existence of positive periodic solutions to system (1.5). However, (the time delay due to gestation) plays the important role in determining the existence of positive periodic solutions of (1.5).
From the results in this paper, we can find that the neutral term effects are quite significant.
This work was supported by the Natural Science Foundation of China (no. 11001157), Tianyuan Mathematics Fund of China (no. 10826080) and the Youth Science Foundation of Shanxi Province (no. 2009021001-1, no. 2010021001-1).
- A. A. Berryman, “The origins and evolution of predator-prey theory,” Ecology, vol. 73, no. 5, pp. 1530–1535, 1992.
- J. T. Tanner, “The stability and the intrinsic growth rates of prey and predator populations,” Ecology, vol. 56, pp. 855–867, 1975.
- D. J. Wollkind, J. B. Collings, and J. A. Logan, “Metastability in a temperature-dependent model system for predator-prey mite outbreak interactions on fruit trees,” Bulletin of Mathematical Biology, vol. 50, no. 4, pp. 379–409, 1988.
- R. M. May, “Limit cycles in predator-prey communities,” Science, vol. 177, no. 4052, pp. 900–902, 1972.
- M. A. Aziz-Alaoui and M. Daher Okiye, “Boundedness and global stability for a predator-prey model with modified Leslie-Gower and Holling-type II schemes,” Applied Mathematics Letters, vol. 16, no. 7, pp. 1069–1075, 2003.
- Z. Lu and X. Liu, “Analysis of a predator-prey model with modified Holling-Tanner functional response and time delay,” Nonlinear Analysis, vol. 9, no. 2, pp. 641–650, 2008.
- H.-B. Shi, W.-T. Li, and G. Lin, “Positive steady states of a diffusive predator-prey system with modified Holling-Tanner functional response,” Nonlinear Analysis, vol. 11, no. 5, pp. 3711–3721, 2010.
- S.-B. Hsu, T.-W. Hwang, and Y. Kuang, “Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system,” Journal of Mathematical Biology, vol. 42, no. 6, pp. 489–506, 2001.
- C. Jost, O. Arino, and R. Arditi, “About deterministic extinction in ratio-dependent predator-prey models,” Bulletin of Mathematical Biology, vol. 61, no. 1, pp. 19–32, 1999.
- Y. Kuang and E. Beretta, “Global qualitative analysis of a ratio-dependent predator-prey system,” Journal of Mathematical Biology, vol. 36, no. 4, pp. 389–406, 1998.
- R. Arditi, N. Perrin, and H. Saiah, “Functional responses and heterogeneities: an experimental test with cladocerans,” Oikos, vol. 60, no. 1, pp. 69–75, 1991.
- I. Hanski, “The functional response of predators: Worries about scale,” Trends in Ecology and Evolution, vol. 6, no. 5, pp. 141–142, 1991.
- Z. Liang and H. Pan, “Qualitative analysis of a ratio-dependent Holling-Tanner model,” Journal of Mathematical Analysis and Applications, vol. 334, no. 2, pp. 954–964, 2007.
- J. M. Cushing, Integro-Differential Equations and Delay Models in Population Dynamics, Springer, Heidelberg, Germany, 1977.
- K. Gopalsamy, Stability and Oscillations in Delay Differential Equations of Population Dynamics, vol. 74 of Mathematics and Its Applications, Kluwer Academic, Dordrecht, The Netherlands, 1992.
- Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, vol. 191 of Mathematics in Science and Engineering, Academic Press, Boston, Mass, USA, 1993.
- N. MacDonald, Time Lags in Biological Models, vol. 27 of Lecture Notes in Biomathematics, Springer, Berlin, Germany, 1978.
- T. Saha and C. Chakrabarti, “Dynamical analysis of a delayed ratio-dependent Holling-Tanner predator-prey model,” Journal of Mathematical Analysis and Applications, vol. 358, no. 2, pp. 389–402, 2009.
- F. E. Smith, “Population dynamics in daphnia magna,” Ecology, vol. 44, pp. 651–653, 1963.
- E. C. Pielou, Mathematical Ecology, Wiley-Interscience, New York, NY, USA, 2nd edition, 1977.
- Y. Kuang, “On neutral delay logistic Gause-type predator-prey systems,” Dynamics and Stability of Systems, vol. 6, no. 2, pp. 173–189, 1991.
- H. I. Freedman and J. H. Wu, “Periodic solutions of single-species models with periodic delay,” SIAM Journal on Mathematical Analysis, vol. 23, no. 3, pp. 689–701, 1992.
- R. E. Gaines and J. L. Mawhin, Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics, Vol. 568, Springer, Berlin, Germany, 1977.
Copyright © 2011 Guirong Liu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.